Category: Professional Posters
Hematopoietic stem cells transplant (HSCT) and cytotoxic chemotherapy in children and adults hold many complications and one of the most frequently serious complications is hepatic sinusoidal injury, Veno-occlusive disease (VOD) or Sinusoidal Obstruction Syndrome (SOS), which often leads to multiorgan failure in a large percentage of patients. We describe the case of a six year old girl with newly diagnosed B-cell Acute Lymphoplastic Leukeima (ALL) involving bone marrow, liver and kidneys who developed veno-occlusive disease due to her leukemia. She presented to the ER with five days history of lethargy, associated with multiple episodes of blood tinged vomiting. There was no evidence of diarrhea, melena, bilious vomiting, or any history of toxic ingestions, abdominal surgery, weight loss, or night sweats. Patient's clinical symptoms included weight gain, hepatomegaly, ascites, and elevated direct and total bilirubin (3.0 mg/dL) levels. Her initial clinical course was complicated by bleeding from her polysite which necessitated the administration of blood, fresh frozen plasma (FFP) and platelet transfusions. This was further complicated by third spacing and fluid overload. Her physical exam showed palmar erythema and jaundice. She was initiated on prophylactic ursodeoxycholic acid 15 mg/kg/dose orally every12 hours for protection against hepatic sinusoidal obstruction syndrome. The increased bilirubin did not allow the administration of chemotherapy as per the ALL induction protocol regimen. Instead, she received a modified regimen which included prednisone, half a dose of vincristine once, 4 days of cyclophosphamide, 10 days of cytarabine and 6-mercaptopurine (6-MP) based on the hospitals tumor board decision. Furthermore, spironolactone, furosemide, fluid restriction and adequate oxygenation were initiated to treat generalized edema that manifested as ascites, pleural effusions, pericardial effusion, pitting sacral and perineal edema. Pain was managed with acetaminophen and fentanyl citrate. The patients’ bilirubin kept rising to reach 6.1 mg/dl. Although defibrotide has demonstrated significant reduction in VOD/SOS-related mortality and resolved VOD/SOS-related symptoms, with a manageable safety profile; multiple factors render defibrotide as an inappropriate therapy. In our case, financial burden and thrombocytopenia, thus other treatment possibilities were necessary. After not responding to any of the above treatments, a complete literature search revealed the benefit of using intravenous N-acetyl cysteine (NAC) in treating VOD. The patient was started on N-acetyl cysteine 150 mg/kg loading dose IV drip over 1 hour, followed by 20 doses of 70 mg/kg IV drip over 30 minutes every 6 hours. Elevated bilirubin serum levels dropped evidently within the first six days of treatment. Generalized edema, pain, vitals, platelet count, and liver function showed marked improvement. Despite the marked drop in bilirubin and improvement in her clinical condition, her bilirubin remained high not allowing for the safe administration of her ALL induction chemotherapy regimen. After not being able to secure IV NAC, the only option was to switch the patient to the oral form of NAC. She received a total of 37 doses alternating in frequency between every 6 or 8 hours depending on physician preference. Her bilirubin level continued to drop with oral NAC reaching normal values suggesting that oral NAC is a viable option when IV is not available. Once the patient’s VOD improved she resumed her induction treatment regimen with adjusted dosing based on St. Jude Children’s Research Hospital (SJCRH) and Children’s Oncology Group (COG) Criteria.